Author(s): Sattler FR
Abstract Share this page
Abstract The pathogenesis of lipodystrophy in HIV-infected patients is likely multifactorial, involving effects of antiretroviral medications, HIV itself, as well as genetic and other host factors. Protease inhibitors have been associated with fat accumulation, and the nucleoside analogue reverse transcriptase inhibitors (nRTIs) stavudine, didanosine, and zidovudine have been associated with fat loss (lipoatrophy). Strategies that have met with some success in reducing central fat accumulation include treatment with growth hormone or growth hormone-releasing hormone. Strategies that have met with some success for lipoatrophy include switching from nRTIs associated with lipoatrophy or starting treatment with regimens that include drugs associated with lower risk of lipoatrophy (tenofovir, abacavir, lamivudine, emtricitabine). This article summarizes a presentation on lipodystrophy made by Fred R. Sattler, MD, at an International AIDS Society--USA Continuing Medical Education course in Washington, DC, in May 2008. The original presentation is available as a Webcast at www.iasusa.org.
This article was published in Top HIV Med
and referenced in Journal of Patient Care